Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 13, 2001, 1:43 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 13, 2001, 1:43 PM MDT (19:43 UTC)
- Expired
- Sep 13, 2001, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 70 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2564 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 131943
FFWGJT
FFWGJT
COC077-132300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT THU SEP 13 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN MESA COUNTY IN WEST CENTRAL COLORADO
* UNTIL 500 PM MDT
* AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN NEAR GATEWAY. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...JOHN BROWN CANYON WILL
BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. MOTORISTS ALONG HIGHWAY
141 USE EXTREME CAUTION AND BE PREPARED FOR WATER AND DEBRIS ON THE
HIGHWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 3869 10904 3851 10904 3869 10867 3889 10869
3896 10896 3892 109041 follow-up statement
255 RWUS32 KGJT 132311 FFSGJT COC077-140100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 PM MDT THU SEP 13 2001 ...FLASH FLOOD WARNING HAS EXPIRED... AT 500 PM MDT...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MESA COUNTY HAS EXPIRED. RUNNING WATER MAY STILL CAUSE PROBLEMS IN JOHN BROWN CANYON AND ALONG HIGHWAY 141 THIS EARLY EVENING. MOTORISTS IN SOUTHWESTERN MESA COUNTY THIS EVENING SHOULD SLOW DOWN AND DRIVE WITH CAUTION. NO REPORTS OF FLOODING HAVE BEEN REPORTED. PLEASE RELAY ANY STORM INFORMATION TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND ASK THEM TO PASS IT ON TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. RAMEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:15 AM MDT, 10 hours 28 minutes earlier.
Area forecast discussion, Sep 13, 3:15 AM MDT, 10 hours 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 315 AM MDT THU SEP 13 2001 LEADING SHORT WAVE IN ADVANCE OF NORTHERN CALIFORNIA/WESTERN NEVADA CLOSED LOW HAS REACHED THE WESTERN EDGE OF FORECAST AREA BY 08Z. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE FROM NATURAL BRIDGES NATIONAL MONUMENT TO GREEN RIVER. DEEP SOUTHERLY FLOW AHEAD OF SHORT WAVE WILL INCREASE SUBTROPICAL MOISTURE THIS MORNING (PRECIPITABLE WATER FROM 00Z TUCSON SOUNDING WAS 1.5 INCHES).. ESPECIALLY THE SOUTHERN ZONES WHERE THE MOISTURE PLUME CONTAINS MOISTURE FROM TROPICAL STORM IVO. ETA/AVN SHOW DEEP MOISTURE REACHING THE SOUTHERN ZONES WITH ELEVATED INSTABILITY. WIND FIELDS ALSO SHOW SOME WIND SHEAR THROUGH THE MID LEVELS.. SUGGESTING ISOLATED CELLS WILL HAVE SOME ORGANIZATION. EXTENSIVE CLOUD COVER MAY LIMIT CONVECTIVE POTENTIAL FOR STRONG THUNDERSTORMS.. BUT LOCALLY HEAVY RAIN SHOWERS A DEFINITE POSSIBILITY AROUND THE FOUR CORNER AREAS AND THE SOUTH FACING SLOPES OF THE SAN JUANS AND UTAH/S SOUTHEAST MOUNTAINS. FARTHER NORTH.. SLIGHTLY BETTER DYNAMICS WILL BE AVAILABLE DUE TO PROXIMITY OF JET ENERGY ALOFT.. AND THIS WILL OFFSET LESS AVAILABLE MOISTURE. GUIDANCE DATA GAVE LIKELY POPS FOR ENTIRE AREA.. THIS SEEMS A LITTLE OVERDONE FOR SOME LOWER VALLEYS BUT REASONABLE FOR THE SOUTHERN ZONES. CLOSED LOW WEAKENS AND EJECTS NORTHEAST TO MONTANA ON FRIDAY. DRIER SUBSIDENT WESTERLY FLOW SHUNTS MOISTURE PLUME SOUTH OF THE COLORADO/NEW MEXICO BORDER. BUT RESIDUAL MOISTURE CONFINED IN THE LOWER LEVELS OVER COLORADO WILL ALLOW FOR SOME MOUNTAIN CONVECTIVE ACTIVITY IN THE AFTERNOON. UTAH WILL BE DRIER AND MORE STABLE DUE TO SUBSIDENT INVERSION AROUND 500 MB. FRISBIE SOUTHWESTERN COLORADO AND SOUTHEASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS THROUGH THE EVENING DUE TO LOCALLY HEAVY RAIN SHOWERS...OTHERWISE NORMAL WEATHER AWARENESS NEEDED. .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:15 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 45 min |
Nearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.